MAUDE Adverse Event Report: ARROW INTERNATIONAL INC. EPIDURAL CATHETERIZATION KIT; ANESTHESIA CONDUCTION CATHETER

ARROW INTERNATIONAL INC. EPIDURAL CATHETERIZATION KIT; ANESTHESIA CONDUCTION CATHETER
Model Number IPN045607
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has not been returned for investigation.Teleflex will continue to monitor and trend related events.
 
Event or Problem Description
We had an incident at one of our facilities where the needles broke from two of these kits, and one patient had to be taken to surgery to get it removed.We are in the process of getting the lot information and how much inventory is affected in the iu system, but we will need to get replacement product sent asap.Additional information: the patient was discharged home in stable condition.She had a surgical removal of the catheter piece by our neurosurgeon.It was completely removed and discarded.There has not been a second patient to my knowledge that had it break while still in the patient.We have a couple that were difficult to remove but were removed fully intact and then broke externally in the crnas hands.
 
Additional Manufacturer Narrative
(b)(4).A device history record review was performed on the epidural catheter and epidural needle with no relevant findings.The customer reported the catheter separated during use.The customer returned one snaplock assembly and two epidural catheter pieces.The returned snaplock and a catheter piece were received connected together.The returned components were visually examined with and without magnification.Visual examination of the returned snaplock assembly revealed the snaplock appears typical with no observed defects or anomalies.Visual examination of the returned catheter pieces revealed on the likely most proximal piece, the extrusion is slightly stretched and the coil wire extends approximately 19cm at the likely distal end.The extrusion and coil wire on the likely most distal piece are also stretched at the point of separation at the likely proximal end.Also, both the proximal and distal ends of the returned catheter pieces appear to be intact.The catheter appears to have been used as biological material can be seen on the inner coils.No other defects or anomalies were observed.A dimensional inspection was performed on the catheter using a ruler (10171599).The proximal end catheter extrusion piece measures approximately 79.5cm.The distal end catheter piece measures approximately 11.6cm.Both catheter pieces combine to measure approxim ately 91.1cm, which is within the specification 88.5-91.5 cm per graphic kz-05400-030 rev.5.None of the catheter appears to be missing.Specifications per graphic kz-05400-030 rev.5 were reviewed as a part of this complaint investigation.The ifu for this kit, e-17019-109a; rev.07, was reviewed as a part of this complaint investigation.The ifu warns the end user, "never advance catheter more than 5 cm beyond the needle tip.Advancing catheter more than 5 cm increases the likelihood of catheter-related complications." the ifu warns the user, "never tug or quickly pull on catheter during removal from patient to reduce risk of catheter breakage.Do not apply additional tension on the catheter if catheter begins to stretch excessively.Reposition patient to open the vertebral interspaces and re-attempt removal if resistance is encountered or if catheter stretches excessively during removal." a corrective action is not required at this time as the condition of the sample received indicates unintentional user error caused or contributed to this event.The reported complaint of the epidural catheter separated during use was confirmed based upon the sample received.The customer returned two catheter pieces that were separated at the extrusion.None of the catheter was missing.At the point of separation, the extrusion is slightly stretched on the likely proximal and the likely distal pieces.The ifu for this product warns the user not to apply additional tension if the catheter begins to stretch as there is a risk for separation.Therefore, based upon the condition of the sample received, unintentional user error caused or contributed to this event.No further action is required at this time.
 
Event or Problem Description

Brand Name
EPIDURAL CATHETERIZATION KIT
Common Device Name
ANESTHESIA CONDUCTION CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL INC.
reading PA
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
312 commerce place
asheboro NC 27203
Manufacturer Contact
jasmine brown
3015 carrington mill blvd
morrisville, NC 27560
9193614124
MDR Report Key12647741
Report Number1036844-2021-00168
Device Sequence Number11086705
Product Code BSO
UDI-Device Identifier60801902005139
UDI-Public60801902005139
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K140110
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2022
Device Model NumberIPN045607
Device Catalogue NumberAK-05502
Device Lot Number23F21D0164
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2021
Supplement Date Received by Manufacturer11/21/2021
Initial Report FDA Received Date10/18/2021
Supplement Report FDA Received Date11/22/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale